Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 11, NWS Columbia, SC

January 19, 2001Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jan 19, 2001, 4:32 PM EST for Aiken County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jan 19, 2001, 4:32 PM EST (21:32 UTC)
Expired
Jan 19, 2001, 5:15 PM EST
In force
43 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Aiken County, SC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 19, 1:15 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 192135
SVRCAE

SCC003-192215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
432 PM EST FRI JAN 19 2001

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 515 PM EST.

* AT 433 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 26 MILES NORTH OF NEW ELLENTON TO
  JACKSON...OR FROM 9 MILES SOUTH OF BATESBURG TO 14 MILES SOUTHEAST 
  OF EAST BOUNDARY...MOVING SOUTHEAST AT 20 MPH WITH INDIVIDUAL      
  CELLS MOVING NORTHEAST AT 60 MPH. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL NORTHEASTERN AIKEN COUNTY AT 450 PM EST
  RURAL EASTERN AIKEN COUNTY AT 500 PM EST

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS. STAY INDOORS AWAY FROM
WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

LAT...LON 3388 8154 3326 8186 3323 8173 3364 8123

JDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 3:10 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 19, 3:10 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
310 PM EST FRI JAN 19 2001

SURFACE FRONT JUST WEST OF THE MOUNTAINS WITH WARM..MOIST AND
UNSTABLE AIRMASS ACROSS THE AREA. UPPER LEVEL DIVERGENCE ACROSS THE
AREA THROUGH AROUND 09Z. SEVERAL WAVES ALONG THE FRONT. TORNADO
WATCH CURRENTLY IN PLACE THROUGH THE EVENING.

FRONT WILL CROSS THE AREA LATE TONIGHT. BEST CHANCE FOR
CONVECTION WILL BE THROUGH 06Z. BY 06Z CAA ACROSS THE REGION.
PLAN TO GO WITH CATEGORICAL POPS OVERNIGHT AND CHANCE THROUGH
SATURDAY MORNING. SHOULD SEE SOME CLEARING SATURDAY. WRAP AROUND
MOISTURE MAINLY AFFECTING THE NORTHERN COUNTIES.

UPPER TROUGH OVER THE CENTRAL PART OF THE NATION WILL CROSS THE AREA
SATURDAY EVENING. ZONAL FLOW SUNDAY BECOMING SOUTHWEST BY 00Z MONDAY.
EXPECT MILD TEMPS TONIGHT THEN FALLING DURING THE DAY SATURDAY WITH
CAA. WILL KEEP LOWS ABOVE GUIDANCE OVERNIGHT. WILL GO WITH A
CONSENSUS FORECAST FOR SATURDAY NIGHT AND SUNDAY.

PLAN TO KEEP WINDS UP OVERNIGHT INTO SATURDAY. H8 WINDS AROUND
60KT TONIGHT. SURFACE RIDGE BUILDING IN FOR SUNDAY WITH LIGHT WINDS
AND SUNSHINE.

FOR THE EXTENDED..UPPER TROUGH GOING THROUGH MONDAY. WEAK SURFACE
REFLECTION. NEXT ONE MOVING THROUGH THURSDAY. DRY FORECAST. TEMPS
AT OR JUST BELOW NORMALS.

FCSTID = 10
CAE   55  55  24  48 /  90  30   5   0
AGS   55  55  23  50 /  90  30   5   0
SSC   56  56  25  49 /  90  40   5   0
OGB   56  56  25  50 /  90  40   5   0

.CAE...
GA...TORNADO WATCH UNTIL 600 PM EST FRIDAY FOR ZONES GAZ040>077.

SC...TORNADO WATCH UNTIL 600 PM EST FRIDAY FOR ZONES SCZ018>021...
SCZ025>028...SCZ030...SCZ035.

In the hours before

Local storm report, Jan 19, 3:24 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
324 PM EST FRI JAN 19 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

310 PM     5 SE EDGEFIELD            SC   WIND DAMAGE
01/19/01   EDGEFIELD                      AIKEN ELECTRID COOP
                                          REPORTED TREES DOWN ON US
                                          HWY 25 ON
                                          MARTINTOWN-SWEETWATER
                                          ROAD ABOUT 5 MILES SE OF
                                          TOWN OF EDGEFIELD

TTH
Local storm report, Jan 19, 3:37 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
337 PM EST FRI JAN 19 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

225 PM     THOMSON                   GA   WIND DAMAGE
01/19/01   MCDUFFIE                       NUMEROUS TREES AND POWER
                                          LINES DOWN IN THOMSON AND
                                          PART OF ROOF BLOWN OFF
                                          HOUSE

TTH
Local storm report, Jan 19, 3:39 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
339 PM EST FRI JAN 19 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

235 PM     APPLING-CLARKS HILL       GA   WIND DAMAGE
01/19/01   COLUMBIA                       NUMEROUS TREES AND POWER
                                          LINES DOWN IN
                                          APPLING-CLARKS HILL AREAy.
                                          SIGNS ALSO BLOWN OVER.

TTH
Local storm report, Jan 19, 3:54 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
354 PM EST FRI JAN 19 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

345 PM     5 SE NEWBERRY             SC   WIND DAMAGE
01/19/01   NEWBERRY                       NEWBERRY SHERIFF OFFICE
                                          REPORTED TREES DOWN ON
                                          1-26 ABOUT 5 MILES
                                          SOUTHEAST OF TOWN OF
                                          NEWBERRY

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 2:27 PM ESTSevere Thunderstorm WarningCAEMcCormick48 min
Jan 19, 2:45 PM ESTSevere Thunderstorm WarningCAEEdgefield45 min
Jan 19, 2:45 PM ESTSevere Thunderstorm WarningCAELexington45 min
Jan 19, 3:08 PM ESTSevere Thunderstorm WarningCAESaluda37 min
Jan 19, 3:32 PM ESTSevere Thunderstorm WarningCAELexington, Newberry43 min
Jan 19, 3:43 PM ESTSevere Thunderstorm WarningCAEFairfield, Richland47 min
Jan 19, 4:06 PM ESTSevere Thunderstorm WarningCAELancaster39 min
Jan 19, 4:22 PM ESTSevere Thunderstorm WarningCAEKershaw38 min
Jan 19, 4:52 PM ESTSevere Thunderstorm WarningCAELexington38 min
Jan 19, 5:04 PM ESTSevere Thunderstorm WarningCAERichland41 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.